Illinois, 2025

Heavy Rain in Illinois, July 30, 2025

July 30, 2025 · NWS LOT · 7 events in 2 counties and zones

Scattered thunderstorms moved across portions of northeast Illinois during the afternoon of July 30th producing heavy rain and one funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northeast Illinois during the afternoon of July 30th producing heavy rain and one funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 30, 8:27 AM CST, 2 hours 12 minutes earlier. Its key messages:

  • Flood Watch in Effect from 1 PM CDT today through 1 PM CDT Thursday.
  • Periods of thunderstorms today through Thursday morning, some possibly strong to severe with torrential rain which could lead to localized flash flooding.
  • Possible period of prolonged heavy rain tonight into early Thursday morning.
  • Dangerous swimming conditions at Lake Michigan beaches this afternoon through Friday.
Area forecast discussion, Jul 30, 8:27 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
927 AM CDT Wed Jul 30 2025

.KEY MESSAGES...

- Flood Watch in Effect from 1 PM CDT today through 1 PM CDT
  Thursday.

- Periods of thunderstorms today through Thursday morning, some
  possibly strong to severe with torrential rain which could
  lead to localized flash flooding.

- Possible period of prolonged heavy rain tonight into early
  Thursday morning.

- Dangerous swimming conditions at Lake Michigan beaches this
  afternoon through Friday.

&&

.UPDATE...
Issued at 927 AM CDT Wed Jul 30 2025

Earlier this morning, an MCV and associated band of
thunderstorms moved along the Illinois and Indiana border. An
outflow boundary from the decaying convection has since stalled from
near Chicago southwestward through Joliet to Pontiac. The
airmass southeast of the outflow boundary is already unstable
with air temperatures near 80 and dew points in the mid to upper
70s contributing to around 2300 J/kg of MLCAPE (per the 12Z ILX
RAOB).

Another, largely decayed, MCS is currently approaching I-39, and
is ahead of an MCV moving through central Iowa. As the MCS
reaches the unstable airmass (again east of a line from Pontiac
to Joliet to Chicago), the expectation is for new convection to
develop and/or ongoing weak convection to intensify. Given any
mid-level wind max and associated shear associated with the
Iowa MCV will be lagging to the west, any threat for severe
weather with renewed convection would be dependent on
amalgamation of cold pools and tall cores to support locally
damaging winds. Such a threat appears highest generally east of
I-55 between 11 AM and 3 PM.

Have not had a chance to do a deep dive in to the threat for
additional showers and storms this afternoon as the core of the
MCV moves overhead along a southward-moving cold front.
Conceptually, such a pattern should support a band of torrential
downpours somewhere in the general vicinity. For now, will
maintain the inherited Flood Watch and save any changes, if
needed, for the afternoon forecast package.

Updated products will be sent soon.

Borchardt

&&

.DISCUSSION...
Issued at 358 AM CDT Wed Jul 30 2025

Through Thursday:

Main forecast concerns focus on periods of thunderstorms today
through tonight, some of which may produce severe weather and
torrential rainfall and potential flooding. Increasing northeast
winds will also produce hazardous swimming conditions on Lake
Michigan later today into Friday.

Early morning water vapor imagery depicts a convectively-
enhanced mid-level short wave trough across the Central Plains.
This wave is progged to move slowly east across the region later
today into Thursday, and will aid in producing multiple rounds
of showers and thunderstorms as it tracks along a west to east
oriented low-level baroclinic zone and instability gradient.
Regional radar imagery depicts an area of thunderstorm from
northeast KS into southwest WI early this morning, with at least
a couple of embedded MCVs working their way east across IA.
High-res guidance has been somewhat poor in depicting the
eastern extent and timing with storms over eastern IA, though
the general expectation is that the MCS over northeast IA will
move into our northwestern cwa around sunrise, and track mainly
along/north of I-88 through mid-morning with some weakening
likely given more stable low-levels with eastward extent.
SPC/RAP mesoanalysis depicts 30-35 kts of effective shear, which
along with the MCV may allow for some continued organization
and gusty surface wind threat.

Trailing MCS(s) across IA/northern MO are then expected to move
into the area later this morning/midday. General increase in
synoptic forcing ahead of the approaching short wave, presence
of upper level divergence beneath the right entrance to a 100+
kt 250 mb jet streak across the upper Midwest/northern Lakes and
increasing diurnal instability should support additional
clusters of storms during the afternoon and into tonight. While
some potential for damaging winds will exist (wet
downbursts/microbursts), these repeated rounds of storms in a
very moist environment raise the concern for increased flooding
potential. Forecast precipitable water values increase into the
2-2.50" range (about as high as they get per SPC DVN/ILX
sounding climatology) into tonight, which should support very
efficient rain producing storms. While exact track placement is
uncertain, storm clusters may easily produce 1-2 inches of rain,
and this could lead to perhaps locally 3-5 inches where storms
repeatedly track over the same area. With this in mind have
hoisted a Flood Watch for the entire forecast area from 18Z
today through 18Z Thursday. Surface low pressure wave (and the
shearing mid-level trough axis) eventually works east of the
area Thursday afternoon, allowing the trailing cold front to sag
south of the area late. This should decrease heavy rainfall
threat from north to south with precipitation eventually ending.

As the surface low tracks east today, and surface high pressure
builds across the upper Midwest and northern Lakes, surface
winds will turn northeasterly and become breezy from this
afternoon into tonight and Thursday. Winds may gust as high as
30-35 mph tonight, especially near Lake Michigan. These winds
will build waves on the lake that will make for dangerous
currents and swimming conditions. Beach Hazard Statements are
already in effect for this.|

Ratzer

Thursday Night through Tuesday:

A broad surface high is expected to be parked over the Great
Lakes Thursday night and remain in place through the weekend. As
a result, dry conditions with plentiful sunshine are in store
for us. As an added bonus, persistent northwest flow aloft on
the back side of an upper trough over the northeast CONUS and
northeast winds at the surface will keep temperatures and
humidity in a more comfortable range with daily highs in the
mid-70s to around 80 and overnight lows in the 50s to around 60.
However, breezier winds are likely to persist through Friday
evening especially over the open waters of Lake Michigan which
will result in continued high waves and life threatening rip
currents at area beaches. While our current Beach Hazard
Statement runs through Friday afternoon, there is a chance we
may need to extend it if the forecast continues to trend as
expected. That said, anyone with plans to head to the beach
Friday should plan on staying out of the water until winds and
waves subside.

Heading into next week, the dry weather does look to linger
through at least Monday before the upper pattern shifts back to
an active southwest flow regime towards the middle of the week.
This pattern shift will result in temperatures and humidity
levels returning to more typical August readings (highs in the
80s and dew points in the 60s to near 70) and of course chances
for showers and thunderstorms. While there is some uncertainty
as to when exactly the rain returns, it looks like chances will
be increasing Monday night onward.

Yack

&&

.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 636 AM CDT Wed Jul 30 2025

Aviation forecast concerns for the 12Z TAFs:

- Couple of rounds of SHRA/TSRA this morning through early this
  afternoon.

- Additional periods of showers and probably some embedded TS
  through tonight, though low confidence in coverage and timing
  of TS.

- MVFR ceilings expected this afternoon, with a period of IFR
  ceilings likely tonight into Thursday morning.

- Winds turn northeast and become breezy this afternoon through
  the end of the period, with gusts 20-25 kts.

Two thunderstorm complex are pushing east across eastern IA and
northern IL early this morning. The first is impacting RFD now,
and should reach the Chicago terminals by around 13Z. Some
weakening is expected as low-level instability decrease with
eastward extent, though at least isolated thunder is expected.
There may be a couple hour break between the first complex, and
the line of storms currently over eastern IA. Extrapolation of
current movement brings TS chances back into RFD around 15Z and
into the Chicago terminals by 17Z. Low confidence in trend
details, though some diurnal warming would support this line
continuing to move through the area. May be a period of gusty
westerly winds with these storms.

Beyond mid-afternoon, confidence really decreases with TS
coverage and timing into tonight. Approaching mid-level wave
should support additional development of periods of showers and
possibly embedded TS into Thursday AM, though confidence on
timing any better mentions of TS is very low. Have maintained
SHRA/RA through the period with later updates better able to
target any TS periods.

Winds will turn northeasterly this afternoon and will become
breezy with gusts 20-25 kt late today through Thursday morning.
The combination of SHRA/RA and cooler northeast flow should
support development of MVFR cigs later this afternoon, with a
period of IFR cigs likely tonight into early Thursday.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from 1 PM CDT this afternoon through Thursday
     afternoon for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
     ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

     Beach Hazards Statement from 1 PM CDT this afternoon through
     Friday afternoon for ILZ006-ILZ103-ILZ104.

IN...Flood Watch from 1 PM CDT /2 PM EDT/ this afternoon through
     Thursday afternoon for INZ001-INZ002-INZ010-INZ011-INZ019.

     Beach Hazards Statement from 1 PM CDT this afternoon through
     Friday afternoon for INZ001-INZ002.

LM...Small Craft Advisory from 1 PM this afternoon to 9 AM CDT
     Friday for the IL and IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 30, 8:55 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
955 AM CDT Wed Jul 30 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311500-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
955 AM CDT Wed Jul 30 2025 /1055 AM EDT Wed Jul 30 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk along and southeast of Interstate 55:
     Level 1 of 5 Damaging Wind Risk...Up to 60 mph.
  Elevated Flooding Risk.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Showers and storms will move across the area today. A few storms
may be severe mainly southeast of Interstate 55 primarily between
11 AM and 3 PM. Additional showers and storms are possible after
sunset with a threat for localized flooding.

Strengthening northeast winds and building waves on Lake Michigan
will produce hazardous swim conditions from this afternoon through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

DISCUSSION...

Thursday...
  Elevated Flooding Risk.
  Elevated Thunderstorm Risk.
  High Swim Risk Lake Michigan Beaches.
Friday...
  High Swim Risk Lake Michigan Beaches.
Tuesday...
  Limited Thunderstorm Risk.

Showers and scattered thunderstorms will linger Thursday. Some of
these storms may produce locally heavy rainfall through early
afternoon.

Hazardous swimming conditions will persist at Lake Michigan
beaches into Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated today, but any reports of severe
  weather would be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 to 40 mph.

LMZ740>745-311500-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
955 AM CDT Wed Jul 30 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
    Level 1 of 5 Thunderstorm Wind Gust Risk...up to 45 kt.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 30, 10:01 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1101 AM CDT Wed Jul 30 2025

ILZ019-301630-
La Salle IL-
1101 AM CDT Wed Jul 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LA SALLE COUNTY THROUGH
1130 AM CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Ridge, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4116 8891 4127 8894 4135 8875 4114 8867
TIME...MOT...LOC 1600Z 258DEG 14KT 4122 8885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kluber
Special weather statement, Jul 30, 10:17 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1117 AM CDT Wed Jul 30 2025

ILZ019-021-032-301645-
Grundy IL-Livingston IL-La Salle IL-
1117 AM CDT Wed Jul 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIVINGSTON...EAST
CENTRAL LA SALLE AND WESTERN GRUNDY COUNTIES THROUGH 1145 AM CDT...

At 1116 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottawa to near Marseilles to 9 miles east
of Streator to near South Streator. Movement was east northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seneca, Kinsman, Verona, Ransom, Marseilles, Ottawa, and Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. If outdoors,
consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4146 8861 4146 8846 4118 8844 4104 8854
      4104 8883 4113 8879 4124 8878 4133 8885
TIME...MOT...LOC 1616Z 260DEG 17KT 4132 8878 4126 8870 4115 8865 4106
8879

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RC

The radar

The Chicago radar (KLOT), 40 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Grundy

When
July 30, 10:39 AM CST to 2:54 PM CST
Where
Grundy County, 0.5 mi W of Coal City
Reported by
Public
Coordinates
41.280, -88.290

Storm total rainfall of 3.35 inches was measured by a private weather station with most of the rain falling in 45 minutes.

Heavy Rain, Grundy

When
July 30, 10:44 AM CST to 2:54 PM CST
Where
Grundy County, 1.01 mi W of Coal City
Reported by
Public
Coordinates
41.280, -88.299

Storm total rainfall of 3.57 inches was measured by a private weather station.

Heavy Rain, Kankakee

When
July 30, 10:45 AM CST to 1:25 PM CST
Where
Kankakee County, 2.81 mi N of Bourbonnais
Reported by
Public
Coordinates
41.210, -87.890

Rainfall of 3.04 inches was measured by a private weather station.

Heavy Rain, Grundy

When
July 30, 11:02 AM CST to 11:32 AM CST
Where
Grundy County, 2.77 mi N of Carbon Hill
Reported by
Public
Coordinates
41.340, -88.299

Rainfall of 1.19 inches was measured in 30 minutes.

Heavy Rain, Kankakee

When
July 30, 11:09 AM CST to 1:14 PM CST
Where
Kankakee County, 2.28 mi WSW of Goodrich
Reported by
Public
Coordinates
41.093, -88.097

Storm total rainfall of 3.14 inches was measured by a private weather station.

Heavy Rain, Kankakee

When
July 30, 11:14 AM CST to 2:59 PM CST
Where
Kankakee County, 2.85 mi ESE of Manteno
Reported by
Public
Coordinates
41.234, -87.779

Storm total rainfall of 4.54 inches was measured by a private weather station with most of the rain falling in approximately 1 hour.

Funnel Cloud, Kankakee

When
July 30, 12:00 PM CST to 12:01 PM CST
Where
Kankakee County, 2.94 mi WNW of Altorf
Reported by
Public
Coordinates
41.210, -88.010

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279943, 1279945, 1279958, 1279942, 1279946, 1279950, 1279941.